Cholesterol Emboli

Bijoy E. John, MD

A 65-year-old man presented with bluish toes and petechiae on his toes and feet 3 days after having undergone renal angiography. Bilateral pitting pedal edema was noted, and laboratory tests revealed proteinuria, eosinophilia, and an erythrocyte sedimentation rate (ESR) of 65 mm/h.

A 65-year-old man presented with bluish toes and petechiae on his toes and feet 3 days after having undergone renal angiography. Bilateral pitting pedal edema was noted, and laboratory tests revealed proteinuria, eosinophilia, and an erythrocyte sedimentation rate (ESR) of 65 mm/h.

Dr Bijoy E. John of Nashville, Tenn, made the diagnosis of cholesterol emboli, a condition that can develop in patients (usually over age 60) who have significant atherosclerotic disease. These emboli may occur spontaneously following surgery, anticoagulation therapy, and-in particular-renal angiography.1 Clinical features include livedo reticularis, bluish discoloration of the toes, femoral bruits, abdominal aneurysm, petechiae, and hypertension. Funduscopic examination may reveal Hollenhorst plaques. Laboratory findings include eosinophilia,2 azotemia, an elevated ESR, and low serum complement levels.3 The diagnosis of cholesterol emboli is confirmed by tissue biopsy of the affected area showing the “cholesterol clefts,” as the cholesterol crystals are dissolved by the dehydrating agents used during preparation.

[Editor’s note: The case of a patient with cholesterol embolization after cardiac catheterization is presented on page 273.]

REFERENCES:
1.
Meyrier A, Buchet P, Simon P, et al. Atheromatous renal disease. Am J Med. 1988;85;139-146.
2. Kasinath BS, Lewis EJ. Eosinophilia as a clue to the diagnosis of atheroembolic renal disease. Arch Intern Med. 1987;147:1384-1385.
3. Hammerschmidt DE, Greenberg CS, Yamado O, et al. Cholesterol and atheroma lipids activate complement and stimulate granulocytes. J Lab Clin Med. 1981;98:68-77.